Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 1, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Feb 27, 2011, 2:32 PM CST for Lyon County, Osage County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 27, 2011, 2:32 PM CST (20:32 UTC)
- Expired
- Feb 27, 2011, 3:00 PM CST
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 50 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 1:12 PM CST | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 8.5 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 382 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 505 m²/s²
- 0-3 km storm-relative helicity
- 498 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
671
WUUS53 KTOP 272032
SVRTOP
KSC111-139-272100-
/O.NEW.KTOP.SV.W.0001.110227T2032Z-110227T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
232 PM CST SUN FEB 27 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LYON COUNTY IN EAST CENTRAL KANSAS...
OSAGE COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 300 PM CST
* AT 229 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF READING...OR 8 MILES EAST OF EMPORIA...MOVING
NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
READING...
MELVERN LAKE...
OSAGE CITY...
LYNDON...
BURLINGAME...
SCRANTON...
OVERBROOK...
CARBONDALE...
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 133 AND 163.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3843 9584 3843 9592 3849 9619 3874 9599
3874 9594 3879 9595 3886 9589 3882 9550
TIME...MOT...LOC 2032Z 211DEG 44KT 3847 9601
WIND...HAIL 60MPH 1.00IN
$$2 follow-up statements
667
WWUS53 KTOP 272045
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
245 PM CST SUN FEB 27 2011
KSC111-139-272100-
/O.CON.KTOP.SV.W.0001.000000T0000Z-110227T2100Z/
OSAGE-LYON-
245 PM CST SUN FEB 27 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM CST
FOR NORTHEASTERN LYON AND OSAGE COUNTIES...
AT 243 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 5 MILES NORTHEAST OF READING...OR 6 MILES SOUTHWEST OF OSAGE
CITY...MOVING NORTHEAST AT 50 MPH.
LOCATIONS IMPACTED INCLUDE...
OSAGE CITY...BURLINGAME...SCRANTON...OVERBROOK AND CARBONDALE.
THIS INCLUDES THE KANSAS TURNPIKE BETWEEN MILE MARKERS 139 AND 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE FOR LARGE HAIL AS WELL
AS DEADLY CLOUD TO GROUND LIGHTNING.
&&
LAT...LON 3848 9580 3856 9613 3871 9597 3874 9594
3878 9592 3886 9589 3882 9550
TIME...MOT...LOC 2045Z 211DEG 44KT 3861 9590
WIND...HAIL 60MPH 1.00IN
$$101
WWUS53 KTOP 272055
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
255 PM CST SUN FEB 27 2011
KSC111-139-272105-
/O.EXP.KTOP.SV.W.0001.000000T0000Z-110227T2100Z/
OSAGE-LYON-
255 PM CST SUN FEB 27 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON AND OSAGE
COUNTIES WILL EXPIRE AT 300 PM CST...
AT 255 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 300 PM CST.
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT. STAY ALERT TO THE
WEATHER.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 3848 9580 3856 9613 3871 9597 3874 9594
3878 9592 3886 9589 3882 9550
TIME...MOT...LOC 2055Z 211DEG 44KT 3869 9575
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 27, 11:27 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Feb 27, 11:27 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1127 AM CST SUN FEB 27 2011 ...UPDATE TO AVIATION... .FORECAST UPDATE... VISIBILITIES CONTINUE TO REMAIN NEAR OR BELOW 1/4 OF MILE ACROSS THE CWA AT THIS TIME. OBSERVATIONAL TRENDS OF THE FOG DEPICT A WARM FRONT POSITIONED SOUTH OF THE AREA FEEDING AMPLE MOISTURE NORTHWARD. THIS SHOULD KEEP THE FOG AND LOWER CEILINGS AROUND THROUGH THE MORNING HOURS. THEREFORE THE DENSE FOG ADVISORY WILL BE EXTENDED FOR ALL COUNTIES UNTIL NOON CST. BOWEN .DISCUSSION... LATEST WATER VAPOR IMAGERY SHOWING STRONG UPPER LEVEL SHORTWAVE TROUGH OVER SOUTHERN CA WHICH IS NOW BEGINNING TO TURN MORE EASTWARD INTO AZ. THIS UPPER TROUGH WILL ACCELERATE EAST/NORTHEASTWARD INTO THE HIGH PLAINS THIS EVENING AND INTO THE MID MS VALLEY AFTER MIDNIGHT. CURRENTLY...LOW PRESSURE IN THE CENTRAL HIGH PLAINS IS ALLOWING FOR A WEAK RETURN OF MOISTURE NORTHWARD ACROSS THE SNOWCOVER WITH AREAS OF FOG CONTINUING...SOME OF WHICH HAS BEEN DENSE. ALTHOUGH VISIBILITIES HAVE VARIED...THE OVERALL LOW LEVEL SETUP STILL FAVORS THE POSSIBILITY OF DENSE FOG THROUGH EARLY MORNING. THEREFORE WILL KEEP THE DENSE FOG ADVISORY GOING THROUGH MID MORNING UNTIL EXPIRATION. ALTHOUGH THE PRIMARY WARM FRONT WILL REMAIN SOUTH...INCREASING DEWPOINTS AND WARM ADVECTION WILL AID HIGH TEMPERATURE INTO THE LOW TO MID 50S ALONG AND SOUTH OF I 35 WITH COOLER HIGHS IN THE UPPER 30S AND LOWER 40S THE RULE TO THE NORTH OF THE WARM FRONT ACROSS THE REMAINDER OF THE COUNTY WARNING AREA WHERE SURFACE WINDS WILL REMAIN MORE EAST AND NORTHEAST. THE PERSISTENT WARM AIR ADVECTION ABOVE THE COOL LOW LEVELS WILL CREATE STRENGTHENING ELEVATED MIXED LAYER OR CAPPING INVERSION WHICH SHOULD SUPPRESS ELEVATED CONVECTION CHANCES EARLY IN THE DAY...WITH CHANCES INCREASING INTO THE MID AND ESPECIALLY LATE DAY/EVENING AS 850 MB FRONT BEGINS TO SURGE SOUTH. THE RESULTING CONVERGENCE AND LIFT ALONG THE FRONT AND THE FORCING ALOFT TAPPING INTO MUCAPES AS HIGH AS 500-800 J/KG SHOULD INCREASE THUNDERSTORMS ACROSS AREAS MAINLY SOUTH AND EAST OF THE TURNPIKE. SOME OF THE THUNDERSTORMS COULD BE STRONG TO BRIEFLY SEVERE WITH LARGE HAIL IN THE FAR SOUTHEAST PORTIONS OF COUNTY WARNING AREA UNTIL EARLY EVENING. THE COLDER AIR WILL THEN SURGE SOUTHEASTWARD THROUGH THE NIGHT...BUT SO WILL THE MAIN MOISTURE AXIS AND LIFT...ESPECIALLY AFTER MIDNIGHT. WILL TREND CHANCES DOWNWARD AFTER MIDNIGHT WITH A MIX OR BRIEF COMPLETE CHANGEOVER TO ALL SNOW WEST TO EAST...BUT ANY ACCUMULATIONS AT THIS TIME LOOK TO BE UNDER AN INCH AS THE SYSTEM ACCELERATES EASTWARD LEAVING A DRY FCST FOR MONDAY WITH DECREASING CLOUDS AND HIGHS IN THE LOW TO MIDDLE 40S. AS THE UPPER FLOW ALOFT BECOMES MORE ZONAL INTO THE MIDDLE OF THIS WEEK...MODERATING TEMPS INTO THE 50S LOOK ON TRACK BY TUESDAY...THEN ANOTHER COLD FRONT ON WEDNESDAY WILL PROVIDE A BRIEF SET BACK INTO MAINLY THE 40S BEFORE THE 50S AND 60S RETURN FOR THURSDAY AHEAD OF THE NEXT SHORTWAVE TROUGH MOVING THROUGH THE ROCKIES. THIS TROUGH WILL THEN BRING COOLER TEMPS AND A CHANCE FOR RAIN BY FRIDAY INTO FRIDAY NIGHT. && .DISCUSSION... LATEST WATER VAPOR IMAGERY SHOWING STRONG UPPER LEVEL SHORTWAVE TROUGH OVER SOUTHERN CA WHICH IS NOW BEGINNING TO TURN MORE EASTWARD INTO AZ. THIS UPPER TROUGH WILL ACCELERATE EAST/NORTHEASTWARD INTO THE HIGH PLAINS THIS EVENING AND INTO THE MID MS VALLEY AFTER MIDNIGHT. CURRENTLY...LOW PRESSURE IN THE CENTRAL HIGH PLAINS IS ALLOWING FOR A WEAK RETURN OF MOISTURE NORTHWARD ACROSS THE SNOWCOVER WITH AREAS OF FOG CONTINUING...SOME OF WHICH HAS BEEN DENSE. ALTHOUGH VISIBILITIES HAVE VARIED...THE OVERALL LOW LEVEL SETUP STILL FAVORS THE POSSIBILITY OF DENSE FOG THROUGH EARLY MORNING. THEREFORE WILL KEEP THE DENSE FOG ADVISORY GOING THROUGH MID MORNING UNTIL EXPIRATION. ALTHOUGH THE PRIMARY WARM FRONT WILL REMAIN SOUTH...INCREASING DEWPOINTS AND WARM ADVECTION WILL AID HIGH TEMPERATURE INTO THE LOW TO MID 50S ALONG AND SOUTH OF I 35 WITH COOLER HIGHS IN THE UPPER 30S AND LOWER 40S THE RULE TO THE NORTH OF THE WARM FRONT ACROSS THE REMAINDER OF THE COUNTY WARNING AREA WHERE SURFACE WINDS WILL REMAIN MORE EAST AND NORTHEAST. THE PERSISTENT WARM AIR ADVECTION ABOVE THE COOL LOW LEVELS WILL CREATE STRENGTHENING ELEVATED MIXED LAYER OR CAPPING INVERSION WHICH SHOULD SUPPRESS ELEVATED CONVECTION CHANCES EARLY IN THE DAY...WITH CHANCES INCREASING INTO THE MID AND ESPECIALLY LATE DAY/EVENING AS 850 MB FRONT BEGINS TO SURGE SOUTH. THE RESULTING CONVERGENCE AND LIFT ALONG THE FRONT AND THE FORCING ALOFT TAPPING INTO MUCAPES AS HIGH AS 500-800 J/KG SHOULD INCREASE THUNDERSTORMS ACROSS AREAS MAINLY SOUTH AND EAST OF THE TURNPIKE. SOME OF THE THUNDERSTORMS COULD BE STRONG TO BRIEFLY SEVERE WITH LARGE HAIL IN THE FAR SOUTHEAST PORTIONS OF COUNTY WARNING AREA UNTIL EARLY EVENING. THE COLDER AIR WILL THEN SURGE SOUTHEASTWARD THROUGH THE NIGHT...BUT SO WILL THE MAIN MOISTURE AXIS AND LIFT...ESPECIALLY AFTER MIDNIGHT. WILL TREND CHANCES DOWNWARD AFTER MIDNIGHT WITH A MIX OR BRIEF COMPLETE CHANGEOVER TO ALL SNOW WEST TO EAST...BUT ANY ACCUMULATIONS AT THIS TIME LOOK TO BE UNDER AN INCH AS THE SYSTEM ACCELERATES EASTWARD LEAVING A DRY FCST FOR MONDAY WITH DECREASING CLOUDS AND HIGHS IN THE LOW TO MIDDLE 40S. AS THE UPPER FLOW ALOFT BECOMES MORE ZONAL INTO THE MIDDLE OF THIS WEEK...MODERATING TEMPS INTO THE 50S LOOK ON TRACK BY TUESDAY...THEN ANOTHER COLD FRONT ON WEDNESDAY WILL PROVIDE A BRIEF SET BACK INTO MAINLY THE 40S BEFORE THE 50S AND 60S RETURN FOR THURSDAY AHEAD OF THE NEXT SHORTWAVE TROUGH MOVING THROUGH THE ROCKIES. THIS TROUGH WILL THEN BRING COOLER TEMPS AND A CHANCE FOR RAIN BY FRIDAY INTO FRIDAY NIGHT. && .AVIATION... FOR 18Z TAFS...LIFR CONDITIONS EXPECTED FOR KTOP/KFOE/KMHK THROUGH LATE AFTERNOON AS WARM FRONT TO THE SOUTH WILL KEEP ADEQUATE MOISTURE AND FOG IN PLACE. AS FRONTAL BOUNDARY MIGRATES SLOWLY NORTHWARD...CIGS IMPROVE TO IFR WITH SHOWERS AND ISOLATED TSRA POSSIBLE AFTER 20Z. UNCERTAINTY EXISTS ON EXACT TIMING AND LOCATION OF CONVECTION THAT DEVELOPS. A SOUTHWARD MOVING COLD FRONT WILL SHIFT OVER TERMINALS AFTER 05Z FOR KMHK AND 07Z FOR KTOP/KFOE WITH ONLY AN INCREASE IN NORTH WINDS OVER 10 KTS. AS HIGH PRESSURE SETTLES OVERHEAD...GRADUALLY BROUGHT UP CIGS AND VIS TO MVFR AND THEN VFR SHORTLY AFTER SUNRISE. BOWEN && .TOP WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL NOON CST TODAY FOR KSZ008>012-020>024- 026-034>040-054>056-058-059. &&
Hazardous weather outlook, Feb 27, 12:53 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1253 PM CST SUN FEB 27 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-281900- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1253 PM CST SUN FEB 27 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. AREAS OF DENSE FOG WILL CONTINUE ACROSS MOST OF THE OUTLOOK AREA THIS AFTERNOON REDUCING VISIBILITIES TO LESS THAN A QUARTER OF A MILE IN SOME AREAS. AREAS OF NORTHEAST KANSAS WILL CONTINUE TO SEE DENSE FOG...WHILE NORTH CENTRAL AND EAST CENTRAL KANSAS WILL SEE IMPROVING CONDITIONS. THERE IS A CHANCE FOR THUNDERSTORMS ACROSS EAST CENTRAL AND NORTHEAST KANSAS THIS AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BE STRONG TO SEVERE WITH QUARTER SIZED HAIL BEING THE PRIMARY THREAT...MAINLY SOUTH AND EAST OF THE KANSAS TURNPIKE. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH THUNDERSTORMS OVER THIS AREA. AS A RESULT...LOCALIZED FLOODING IS POSSIBLE AS THE GROUND IS SATURATED AND OR FROZEN WHICH WOULD LEAD TO RAPID RUNOFF OF ANY RAINFALL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON OR TONIGHT MAINLY SOUTH AND EAST OF INTERSTATE 35. SPOTTERS ARE ENCOURAGED TO REPORT HAIL SIZES AND FLASH FLOODING CONDITIONS.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 26, 9:30 PM CST | Dense Fog Advisory | TOP | Anderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more | 19 hr |
| Feb 27, 3:07 PM CST | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Osage | 23 min |
| Feb 27, 3:20 PM CST | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 25 min |
| Feb 27, 3:54 PM CST | Areal Flood Advisory | TOP | Anderson, Coffey, Douglas, Franklin, Jefferson, Osage | 111 min |
| Feb 27, 4:04 PM CST | Flash Flood Warning | TOP | Douglas, Franklin | 116 min |
| Feb 27, 5:20 PM CST | Special Weather Statement | TOP | Wabaunsee | 25 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.